Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook


Anesthesia and hair changes



5 months ago I had serious back surgery, and was under anesthesia for 3 1/2 hrs. Soon after, my hair began to become thin. (Now stopped) About a month or two ago, my hair, which has always had a beautiful natural wave, began to change. I now have the beautiful waves on top, next, a band of hair that is so frizzy and kinky it is unmanageable, then a band of very straight hair, then the bottom has its natural curl. This can only be the anesthesia as I have never had anything similar happen, and so extreme. Will my hair ever be the way it was before the surgery? My hairdresser and I are working on special shampoos and conditioners. Can you answer my questions?

Thank you


There's no evidence that anesthesia causes hair changes in humans or animals. Hair changes do occur in association with major trauma or illness and I believe that is the likely cause of your problems. I am certainly no dermatologist but I would guess that the fact your hair closest to the scalp is normal is a sign that your hair is restoring itself to its usual pattern of growth.

Related Resources:

Curly Hair
Hair loss
Does anesthesia cause hair loss?
Anesthesia Coincidence

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University